Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

August 3, 2012Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 3, 2012, 4:29 AM CDT for Rice County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 4:29 AM CDT (09:29 UTC)
Expired
Aug 3, 2012, 5:30 AM CDT
In force
61 min
Issued by
NWS Wichita, KS

County Rice County, KS

The radar

The Wichita radar (KICT), 133 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WWUS83 KICT 030929
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT FRI AUG 3 2012

KSZ047-048-050-031030-
BARTON-ELLSWORTH-RICE-
429 AM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...

AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ELLINWOOD...OR 11 MILES EAST 
OF GREAT BEND...MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3870 9860 3870 9849 3873 9848 3878 9825
      3818 9817 3818 9848 3825 9848 3826 9868
      3866 9878
TIME...MOT...LOC 0928Z 258DEG 16KT 3843 9860

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 3:22 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT FRI AUG 3 2012

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP TRENDS OVER THE NEXT 24 HOURS.

SYNOPSIS:
STRONG UPPER SHORTWAVE IS CURRENTLY APPROACHING THE NORTHERN
ROCKIES. MEANWHILE WATER VAPOR IMAGERY SHOWS THE DIRTY MONSOONAL
FLOW SPILLING MOISTURE OVER THE ROCKIES AND INTO THE HIGH PLAINS. AT
THE SURFACE THE FRONT IS LOCATED FROM EXTREME SOUTHEAST KS TO NEAR ENID
OK.

TODAY-TONIGHT:
STORMS DEVELOPED AROUND MIDNIGHT OVER SE KS IN AREA OF ISENTROPIC
LIFT ALONG THE 315K SURFACE. THE STORMS THEN FILLED BACK TO THE WEST
WHERE THE NAM SHOWED THE CAPPING THE WEAKEST ABOVE 850MB. MEANWHILE
THE MCS THAT DEVELOPED OVER EASTERN CO THU EVENING IS STILL HOLDING
TOGETHER AS IT PASSES JUST NORTH OF DDC. CURRENT THINKING IS THAT IT
WILL FOLLOW THE WEAKEST CAPPING WHICH WOULD TAKE IT NORTH OF HIGHWAY
400. WHILE WE DO FEEL IT WILL EXHIBIT AN OVERALL DECREASE IN INTENSITY
AND COVERAGE...DO THINK IT WILL AT LEAST HOLD TOGETHER LONG ENOUGH TO
AFFECT THE WESTERN PORTION OF THE FORECAST AREA.

EVEN IF THIS MCS DOES DIMINISH AS IT PASSES ACROSS THE FORECAST
AREA...IT WILL STILL PLAY HAVOC WITH TEMPS AND THE TIMING OF THE
FRONT. AT THIS POINT FEEL THE SHORT TERM MODELS MAYBE A BIT TOO
AGGRESSIVE IN LIFTING THE FRONT NORTH TODAY. WILL THEREFORE BACK-OFF
TEMPS A COUPLE DEGREES NORTH OF HIGHWAY 400. DO NOT HAVE ENOUGH
CONFIDENCE TO ADD OR REMOVE COUNTIES FROM THE CURRENT HEADLINE...SO
WILL LEAVE ALONE FOR NOW.

THE COLD FRONT WILL START ITS JOURNEY ACROSS THE CENTRAL PLAINS
TONIGHT. BUY MIDNIGHT IT IS EXPECTED TO STRETCH FROM EASTERN
NEBRASKA INTO EXTREME NORTHWEST KS...WITH THIS FEATURE ENTERING THE
NW FRINGES OF THE FORECAST AREA TOWARD SUNRISE. SCT CONVECTION
SHOULD DEVELOP SOUTH OF THE FRONT OVER CENTRAL AND EASTERN KS AS
MOISTURE TRANSPORT IN THE 850-700MB LEVEL INCREASES.

SAT-SUN:
BY SUNRISE SAT THE COLD FRONT IS EXPECTED TO STRETCH FROM NORTHEAST
KS INTO WEST-CENTRAL KS. WITH LACK OF STRONG/DEEP CONVERGENCE ALONG
THE FRONT...WOULD NOT BE SURPRISED TO SEE THE MORE WIDESPREAD PRECIP
BEHIND THE FRONT WHERE THE BETTER UPPER DYNAMICS WILL BE SITUATED.
WHILE CONFIDENCE IS HIGH THAT THERE WILL BE SOME SCATTERED ACTIVITY
NEAR THE FRONT AS IT PUSHES SOUTH ON SAT...HAVE LOW CONFIDENCE
ON HOW WIDESPREAD IT WILL BE. WITH SURFACE WINDS VEERING OUT AHEAD
OF THE FRONT...FEEL TEMPS COULD REALLY SOAR ACROSS SOUTH CENTRAL AND
ESPECIALLY SOUTHEAST KS. WOULD NOT BE SURPRISED TO SEE A FEW
LOCATIONS PUSH 110-111 ALONG THE KS-OK BORDER. WILL LET THE DAY
SHIFT MAKE THE CALL...BUT WOULD NOT BE SURPRISED IF THE CURRENT HEAT
HEADLINE WOULD NEED TO BE EXTENDED ANOTHER DAY.

BY SUNSET ON SAT THE FRONT SHOULD STRETCH ALONG THE KS-OK BORDER
WITH SOME SHOWERS AND STORMS ALONG AND JUST BEHIND THE FRONT.
CONFIDENCE IS HIGH THAT BY SUN MORNING THE PRECIP WILL BE SOUTH OF
THE FORECAST AREA.

MON-THU:
THROUGH THESE EXTENDED PERIODS THE UPPER RIDGE IS EXPECTED TO SHIFT
SLIGHTLY WEST WHICH WILL ALLOW THE FORECAST AREA TO REMAIN IN WEAK
DIFFLUENCE ALOFT. IN ADDITION BOTH THE ECMWF AND GFS ARE TRACKING
SOME SHORTWAVE ENERGY OUT OF THE NORTHERN ROCKIES AND ACROSS THE
MISSOURI VALLEY ON TUE NIGHT THROUGH WED. WILL KEEP SOME SMALL
PRECIP CHANCES FOR TUE NIGHT INTO WED WITH THE THINKING THAT THE
BEST CHANCES WOULD BE CLOSER TO THE UPPER DYNAMICS OVER NORTHEAST KS.
AS FAR AS TEMPS GO THROUGH THESE PERIODS...THEY WILL NOT BE AS
EXTREME AS SOUTHERN KS HAS SEEN OVER THE LAST SEVERAL DAYS...BUT
WILL STILL BE ABOVE NORMAL.

LAWSON

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

BOUNDARY HAS STARTED ITS SLOW MIGRATION NORTHWARD EVIDENCED BY
INCREASED THETA-E CONVERGENCE AND WINDS VEERING TO THE SOUTHEAST IN
NORTHERN OKLAHOMA. FURTHER PROOF OF THIS IS THE SHOWERS WITH
ISOLATED THUNDER FORMING OVER SOUTHEAST KANSAS AND BUILDING
TOWARDS SOUTH CENTRAL KANSAS. LATEST HRRR GUIDANCE HAS THIS
CONVECTION LINGERING FROM HUT TO ICT AND CNU THROUGH ABOUT 12-13Z.
THE FOCUS SHIFTS TO FRIDAY AFTERNOON WHERE A VORT LOBE IS PROGGED
TO MOVE OFF THE HIGH PLAINS. THIS MAY SPARK OFF SOME SHOWERS AND
STORMS NEAR RSL AND SLN TOWARDS THE END OF THE TAF PERIOD. SINCE
CONFIDENCE ON DEVELOPMENT AND TIMING ISN'T TOO GREAT...HAVE
DECIDED TO LEAVE MENTION OF SHRA AND VCTS OUT FOR THOSE AREAS FOR
THE MOMENT.

ARL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   102  78 100  69 /  30  20  30  40
HUTCHINSON     100  76  96  66 /  40  20  30  30
NEWTON         101  77  97  66 /  30  20  30  30
ELDORADO       102  77  99  68 /  30  20  30  40
WINFIELD-KWLD  106  80 105  71 /  20  20  30  40
RUSSELL         98  73  90  63 /  40  40  30  10
GREAT BEND      99  74  92  65 /  50  30  30  10
SALINA         100  75  92  64 /  40  30  30  20
MCPHERSON      100  75  95  65 /  40  20  30  20
COFFEYVILLE    108  80 106  71 /  20  10  20  40
CHANUTE        102  78 103  70 /  30  10  20  40
IOLA           102  78 101  69 /  30  10  20  40
PARSONS-KPPF   104  79 105  71 /  30  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ069-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 2, 4:21 PM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT THU AUG 2 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. THE
STRONGEST ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES RANGING FROM 100 TO 108 DEGREES ARE LIKELY FRIDAY
AFTERNOON AND EARLY EVENING OVER MOST OF THE AREA...WITH THE
HIGHEST READINGS OVER SOUTHERN KANSAS. REFER TO THE LATEST
EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES APPROACHING 105
DEGREES ARE LIKELY ACROSS MOST OF SOUTH-CENTRAL AND SOUTHEAST
KANSAS SATURDAY.

A COLD FRONT MOVING ACROSS THE AREA WILL BRING A BETTER CHANCE OF
THUNDERSTORMS LATE FRIDAY NIGHT TO CENTRAL KANSAS...AND OVER THE
ENTIRE AREA SATURDAY THROUGH EARLY SUNDAY. STRONG TO MARGINALLY
SEVERE STORMS WILL BE POSSIBLE.

HEAT INDICES MAY APPROACH 100 DEGREES EACH AFTERNOON THROUGH EARLY
EVENING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/EPS/JMC/ADK

In the hours before

Special weather statement, Aug 3, 3:39 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 AM CDT FRI AUG 3 2012

KSZ070-030930-
GREENWOOD-
339 AM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR EUREKA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3778 9637 3795 9633 3806 9596 3783 9595
      3775 9596 3762 9596
TIME...MOT...LOC 0840Z 280DEG 27KT 3785 9623

MCGUIRE
Special weather statement, Aug 3, 4:17 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 AM CDT FRI AUG 3 2012

KSZ095-031000-
WILSON-
417 AM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 414 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TORONTO...OR 14 MILES
SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3751 9558 3762 9595 3773 9594 3773 9573
      3772 9553
TIME...MOT...LOC 0918Z 287DEG 19KT 3770 9586

MCGUIRE
Special weather statement, Aug 3, 4:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT FRI AUG 3 2012

KSZ047-048-050-031030-
BARTON-ELLSWORTH-RICE-
429 AM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...

AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ELLINWOOD...OR 11 MILES EAST
OF GREAT BEND...MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3870 9860 3870 9849 3873 9848 3878 9825
      3818 9817 3818 9848 3825 9848 3826 9868
      3866 9878
TIME...MOT...LOC 0928Z 258DEG 16KT 3843 9860

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:39 AM CDTSpecial Weather StatementICTGreenwood51 min
Aug 3, 4:17 AM CDTSpecial Weather StatementICTWilson43 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.